advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Louisville, Kentucky, USA:

My 3 year old daughter (diagnosed a year ago at 2 years old) wakes up with ketones frequently and always has them after breakfast, whether she woke up with them or not. It's like the Humalog is not working for an hour. She takes H and N in the morning. They always go away. Is this a problem I should be worried about? I usually wait 30 minutes after her shot before I give her breakfast.

Answer:

It is unlikely that Humalog has a delayed action in the morning only; but you might begin by considering other explanations such as whether you mix the morning Humalog and NPH some time before you give the injection. Another possibility is that you are measuring before breakfast ketones on diaper urine and after breakfast on a normal specimen.

Otherwise you need to collect all the data on blood sugars, insulin doses, snacks, etc. and work with the doctor or the nurse educator in your diabetes team to solve the presence of the ketones. If the blood sugars are high before breakfast as well as in the middle of the night and the fact that you were giving the Humalog 30 minutes before the meal suggests that they may be, then the probable explanation is not enough long acting at supper time the evening before. On the other hand even a normal two year old who has fasted for twelve hours may show trace ketones so you might find that a bedtime snack solved the problem. Again, the dietitian on your diabetes team may be able to help you and snack recipes can be found in most books for childhood diabetes such as Understanding Insulin-Dependent Diabetes.

DOB

DTQ-20000205155228
Original posting 26 Apr 2000
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.